CSN Login
Members Online: 12

Radiation rash...spreading to other parts of body?!

jax100
Posts: 3
Joined: Jun 2011

I am a newbie here so bear with me if this has been asked before...I have read many posts regarding the dreaded "radiation rash" that some women report during/after treatments. I am currently about half-way through my treatments. Up until Friday the only side effect I had experienced was the fatigue and some muscle soreness in my neck and back. On Friday, however, I noticed a small patch of tiny, itchy bumps on my treated breast. Not a big deal, or so I thought at the time. It spread like wildfire over the weekend and by Monday morning the rash had spread all over my chest and even on my wrist/arm. Doctor says "no way" can radiation rash spread outside the treated area but what else could it be?! I have been using the miaderm cream on the treatment site twice a day since the first day of treatments - never had a reaction of any kind until now. I am not allergic to anything - food, pets, pollen, meds, etc. Doctor told me to apply cortisone cream on the rash and also use benedryl (orally or topically). It's helped a little bit but no sign of getting better. Has anyone else had problems with the rash spreading to other parts of the body...OR, has anyone perhaps been diagnosed with another type of skin infection while going through treatments? I am going crazy with this itch!!

disneyfan2008
Posts: 5332
Joined: Oct 2010

welcome...I had radiation but no side effects at all...no burning or rash or even tired...I am sure others will be able to give you some thoughts or ideas....

Denise

skipper54's picture
skipper54
Posts: 936
Joined: Feb 2011

discovered I was allergic to hydrocortisone. At least for the duration of teh rads. Also ended up burning and blistering so used Neosporin plus pain relief and then Gold Bond untimate soothing. My rads buddy developed shingles in week 2. Make sure your Dr. takes a good look at the rash not just pass judgement.

jax100
Posts: 3
Joined: Jun 2011

I also thought it could be shingles and went to the dermatologist today. He said it "looked" like a shingles rash but the fact that it was on my arm as well as my entire chest area (and is now spreading to my neck and stomach) made him doubt that particular diagnosis. He did a biopsy today so hopefully that will give me some helpful answers.

Oncologist stopped radiation for a few days to give my skin a break. We shall see what happens next...

Thank you for your answer!

Megan M's picture
Megan M
Posts: 3001
Joined: Dec 2009

I didn't have any rash with rads. I hope that your rads oncologist can find some med to get rid of it for you.

Good luck!

robang13's picture
robang13
Posts: 333
Joined: Apr 2011

Alveeno has an itch relief cream similar to caladryl. I used it when my rash got out of control and started spreading to my other breast. It stops the itch and pain.

Angela

Ritzy's picture
Ritzy
Posts: 4384
Joined: Aug 2009

During rads, I got the dreaded rad rash too. Nothing worked for me until my rads oncologist gave me a prescription for Triamcinolone Acetonide Cream USP 0.1%. It started working almost the minute I put it on.

I was so relieved and so glad as it really itched, and, it was great to get something that worked so fast.

Ask your rads oncologist about this prescription and see what he says.

Good luck from one rad rash pink sister to another!

Sue :)

jendrey's picture
jendrey
Posts: 377
Joined: Sep 2009

Unfortunately itching is seldom, if ever, taken seriously by any member of the medical field. They think you must be making it up like for attention or something. They have just no idea how bad it truly is - worse yet, they don't want to hear about it let alone do anything about it.

I've tried:

Benedryl = Diphenhydramine HC 25mg
Atarax = Hydroxyzine HCL (both 25mg and 50mg)
Allegra = Fexofenadine HCL 180mg
Claritin = Loratidine 10mg
Ativan = Lorazepam 1mg
Tagamet = Cimetidine 400mg
Pepcid = Famotidine 40mg
Prednisone 5mg
Triamcinolone Acetide Cream USP, 0.1%
Allergy Cream 2% = Diphenydramine HCI 2%
Mupirocin Ointment, USP 2%

As well as these OTC:
Solarcaine spray
Lanacane cream
Neosporin + Pain Relief
Bactine (has Lidocaine HCL 2.5%)
Benadryl (large, bright pink tablets)
Hydrocortizone, et al.
Calamine Lotion

I know itch all too well. Not one of these items listed above did much for me. Well, the Benadryl did zonk me and truth be told I didn't itch/scratch nearly as much being since I was unconscious and all. Ditto for the Atarax. As for the Ativan, it has its on peculiar zonki-ness to it.

This itching started about 8 days after my first chemo on my palms and feet. By the end of chemo my whole body itched.
Then it slowly subsided. But midway thru radiation the itching started again and it was much worse. Again with the entire body itch except not so much for my face/scalp. Do have bruises from your itching? I did and still do. (Mostly it just itches on my upper legs now.)

Yes, the itching is from the radiation. But no, your radiation doctor will never, ever, admit it. No matter what. There's only been 4 (or 5?) documented cases worldwide so of course, they assume you just could not be the next documented case. No matter what.

I say call that number they give you to report all side effects to; you KNOW nobody else is going to do so on your behalf. How could they, for they are in denial?!!

The FDA* number to report side effects is: 1-800-FDA-1088
The FDA is also in charge of regulating radiation emitting devices.

Maybe one of the things I've listed will work for you. Wouldn't hurt to ask (one of) your doctor(s) to prescribe something for you.

*Federal Drug Administration

jax100
Posts: 3
Joined: Jun 2011

I was at the dermatologist today and he gave me the same prescription. I've applied it twice now, but the rash continues to travel and the itch persists. I will continue to use it over the weekend. Crossing my fingers this helps - even just a little bit!!

Thank you so much!

NJMom10
Posts: 176
Joined: Oct 2010

I got the rash also, but just under and around the breast. I used Aveeno dry skin relief cream for the majority of the treatment, but was given a prescription for an antibiotic cream for the rash area under the breast. The rash made me SO uncomfortable for about 2 weeks or so. But I'm 2 weeks post radiation...no rash, no redness...and the skin is actually not that dark already. So hopefully you will have this same recovery time. Barb

Ritzy's picture
Ritzy
Posts: 4384
Joined: Aug 2009

I am hoping it helps too Jax. There has to be something that can help you with this.

Sue :)

Kylez's picture
Kylez
Posts: 3765
Joined: May 2009

How is your rash? Did the prescription help you?

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network